0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Olanzapine-Associated Priapism
Lokesh Shahani, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2012;24:E28-E28. doi:10.1176/appi.neuropsych.11100251
View Author and Article Information
Dept. of Internal Medicine
SIU School of Medicine
Springfield, IL

Correspondence: e-mail: lokesh83@hotmail.com

To the Editor: Priapism is defined as painful, persistent, and prolonged penile erection. It has been associated with long-term devastating consequences such as impotence, gangrene, and urinary retention. Psychotropic medication, notably, trazodone, is well known for its side effect of priapism; however, antipsychotic medications have also been reported to cause priapism.1

A 24-year-old African American man with a history of bipolar disorder presented with a severe manic episode associated with psychotic symptoms. He was on valproic acid with good results in the past, however had been noncompliant with his medication for 2 weeks prior to his presentation. He denied any substance use, and his urine toxicology screen was negative. There were no concomitant medical problems, and home medication list was restricted to valproic acid. The patient was hospitalized, and valproic acid was resumed. Olanzapine 5 mg at bedtime was started as an augmentation agent for his severe manic episode. On the mornings of Day 3 and 4 of hospital stay, the patient complained of prolonged, painless erection not associated with any sexual behavior or thoughts. These episodes lasted for around 30 minutes and resolved without any intervention. However, on Day 5, the erection was painful and did not resolve up to 2 hours after the patient woke up in the morning. The urology service was consulted and immediate evacuation of blood from the patient’s penis was performed and phenylephrine was injected, achieving complete flaccidity. The Naranjo algorithm determined a probable association between olanzapine and priapism.2 Olanzapine was discontinued, and the patient was continued on valproic acid. He stabilized with regard to his mood disorder in the next 3 days and did not have a recurrence in the symptoms of prolonged erections. Olanzapine was documented in the medical records to cause this adverse reaction and was never administered in the future. The patient has not had recurrence of priapism in the next 2 years after his initial episode.

Priapism results from alpha1-adrenergic blockade in the corpora cavernosa, leading to a parasympathetic-mediated arteriodilation, as well as inhibition of the sympathetic system that leads to detumescence. This leads to an intracavernosal stasis, owing to inadequate venous outflow caused by the obstruction of subtunical venules, resulting in hypoxia, acidosis, and pain.3 Alpha2-adrenergic blockade exacerbates the priapism by stimulating the release of a nitric oxide-like substance, which further stimulates erections.4 Antipsychotic-induced priapism has been linked to the alpha1-adrenergic antagonism of these medications. Olanzapine has both alpha1- and alpha2-blocking characteristics and has been associated with several similar cases.1 Clinicians prescribing antipsychotics should be aware and educate patients about this rare but serious adverse reaction of these medications.

Sood  S;  James  W;  Bailon  MJ:  Priapism associated with atypical antipsychotic medications: a review.  Int Clin Psychopharmacol 2008; 23:9–17
[CrossRef] | [PubMed]
 
Naranjo  CA;  Busto  U;  Sellers  EM  et al:  A method for estimating the probability of adverse drug reactions.  Clin Pharmacol Ther 1981; 30:239–245
[CrossRef] | [PubMed]
 
Segraves  RT:  Effects of psychotropic drugs on human erection and ejaculation.  Arch Gen Psychiatry 1989; 46:275–284
[CrossRef] | [PubMed]
 
Deirmenjian  JM;  Erhart  SM;  Wirshing  DA  et al:  Olanzapine-induced reversible priapism: a case report.  J Clin Psychopharmacol 1998; 18:351–353
[CrossRef] | [PubMed]
 
References Container
+

References

Sood  S;  James  W;  Bailon  MJ:  Priapism associated with atypical antipsychotic medications: a review.  Int Clin Psychopharmacol 2008; 23:9–17
[CrossRef] | [PubMed]
 
Naranjo  CA;  Busto  U;  Sellers  EM  et al:  A method for estimating the probability of adverse drug reactions.  Clin Pharmacol Ther 1981; 30:239–245
[CrossRef] | [PubMed]
 
Segraves  RT:  Effects of psychotropic drugs on human erection and ejaculation.  Arch Gen Psychiatry 1989; 46:275–284
[CrossRef] | [PubMed]
 
Deirmenjian  JM;  Erhart  SM;  Wirshing  DA  et al:  Olanzapine-induced reversible priapism: a case report.  J Clin Psychopharmacol 1998; 18:351–353
[CrossRef] | [PubMed]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 25.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 25.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 28.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 29.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles